Alert archive / South Dakota / Wind Advisories in 2023

Wind Advisory 3, NWS Aberdeen, SD

February 9, 202310 counties in South Dakota

NWS Aberdeen, SD issued this wind advisory at Feb 9, 2023, 2:22 AM CST for 10 counties in South Dakota. It took effect at Feb 9, 2023, 6:00 AM CST. It was in force for 9 hr.

The area

The counties it named.

The facts

Issued
Feb 9, 2023, 2:22 AM CST (08:22 UTC)
In effect from
Feb 9, 2023, 6:00 AM CST
Expired
Feb 9, 2023, 3:00 PM CST
In force
9 hr
Issued by
NWS Aberdeen, SD

Counties Brown County, SD, Clark County, SD, Codington County, SD, Day County, SD, Deuel County, SD, Grant County, SD, Hamlin County, SD, Marshall County, SD, Roberts County, SD, Spink County, SD

The radar

The Aberdeen radar (KABR), 82 km from the middle of the area, began a volume at 08:23 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Aberdeen, SD (KABR), launched 00:00Z, 8.4 hours before the alert went out and 81 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 00:00Z on 2023-02-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Aberdeen, SD at 00:00Z on 2023-02-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 22 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1539 m above ground
0-6 km bulk shear
23 kt
0-1 km storm-relative helicity
22 m²/s²
0-3 km storm-relative helicity
9 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

225 
WWUS73 KABR 090822
NPWABR

URGENT - WEATHER MESSAGE
National Weather Service Aberdeen SD
222 AM CST Thu Feb 9 2023

SDZ006>008-011-018>023-091800-
/O.NEW.KABR.WI.Y.0003.230209T1200Z-230209T2100Z/
Brown-Marshall-Roberts-Day-Spink-Clark-Codington-Grant-Hamlin-
Deuel-
Including the cities of Aberdeen, Britton, Sisseton, Webster, 
Redfield, Clark, Watertown, Milbank, Hayti, and Clear Lake
222 AM CST Thu Feb 9 2023

...WIND ADVISORY IN EFFECT FROM 6 AM THIS MORNING TO 3 PM CST
THIS AFTERNOON...

* WHAT...North winds 25 to 35 mph with gusts up to 50 mph 
  expected.

* WHERE...Brown, Marshall, Roberts, Day, Spink, Clark, 
  Codington, Grant, Hamlin and Deuel Counties.

* WHEN...From 6 AM this morning to 3 PM CST this afternoon.

* IMPACTS...Gusty winds could blow around unsecured objects. A few
  power outages are possible.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

LUECK
2 follow-up statements
642 
WWUS73 KABR 091611
NPWABR

URGENT - WEATHER MESSAGE
National Weather Service Aberdeen SD
1011 AM CST Thu Feb 9 2023

SDZ006>008-011-018>023-092100-
/O.CON.KABR.WI.Y.0003.000000T0000Z-230209T2100Z/
Brown-Marshall-Roberts-Day-Spink-Clark-Codington-Grant-Hamlin-
Deuel-
Including the cities of Aberdeen, Britton, Sisseton, Webster, 
Redfield, Clark, Watertown, Milbank, Hayti, and Clear Lake
1011 AM CST Thu Feb 9 2023

...WIND ADVISORY REMAINS IN EFFECT UNTIL 3 PM CST THIS
AFTERNOON...

* WHAT...North winds 25 to 35 mph with gusts up to 50 mph.

* WHERE...Brown, Marshall, Roberts, Day, Spink, Clark, 
  Codington, Grant, Hamlin and Deuel Counties.

* WHEN...Until 3 PM CST this afternoon.

* IMPACTS...Gusty winds could blow around unsecured objects. A 
  few power outages are possible.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

MMM
541 
WWUS73 KABR 092036
NPWABR

URGENT - WEATHER MESSAGE
National Weather Service Aberdeen SD
236 PM CST Thu Feb 9 2023

SDZ006>008-011-018>023-092145-
/O.EXP.KABR.WI.Y.0003.000000T0000Z-230209T2100Z/
Brown-Marshall-Roberts-Day-Spink-Clark-Codington-Grant-Hamlin-
Deuel-
Including the cities of Aberdeen, Britton, Sisseton, Webster, 
Redfield, Clark, Watertown, Milbank, Hayti, and Clear Lake
236 PM CST Thu Feb 9 2023

...WIND ADVISORY WILL EXPIRE AT 3 PM CST THIS AFTERNOON...

The winds continue to decrease across northeast South Dakota, 
thus the advisory will be allowed to expire. 

$$

MMM

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Aberdeen, SD wrote its last area forecast discussion before this wind advisory went out at Feb 8, 11:28 PM CST, 2 hours 54 minutes earlier.

Area forecast discussion, Feb 8, 11:28 PM CST, 2 hours 54 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Aberdeen SD
1128 PM CST Wed Feb 8 2023

.UPDATE...
Issued at 1126 PM CST Wed Feb 8 2023

Made some "final" updates to pops as precip continues to miss the
forecast area this evening. Still expect some to fill in across
south central later tonight.

UPDATE Issued at 518 PM CST Wed Feb 8 2023

No major changes planned to the current forecast. Continuing to
watch the low pressure trough/cold front push through the region
this evening before the main caa comes in with the upper trough
late tonight.

&&

.SHORT TERM...(This Evening through Thursday Night)
Issued at 218 PM CST Wed Feb 8 2023

The forecast challenges include p-type and amounts later tonight
into Thursday, as well as strength of post-frontal winds late
tonight through Thursday afternoon.

At 2 PM CST, skies were mostly sunny and, east river, winds were
light from the south or southwest; west river, clouds were on the
increase, and the winds were becoming breezy out of the west or
northwest. Temperatures were warming through the 30s and 40s
throughout the CWA.

The ensemble-powered outcome for p-types indicates that there could
still be a brief window along the leading edge of any precipitation
areas tonight/early Thursday when hydrometeors reaching the ground
could be liquid, freezing on impact, before full
saturation/evaporative cooling can knock the whole column down to
below freezing and p-type would switch to frozen/snow hydrometeors.
CAMs p-type output still supports this. The problem is, the question
of "if" precipitation will reach the ground is becoming a larger
question mark, instead of a smaller question mark, as the event
draws nearer. All the 12Z guidance, along with WPC's inputs, has
resulted in measurable precipitation becoming relegated to basically
just the west river/southwestern third of forecast zones later
tonight into Thursday morning. In addition, the downward trend in
qpf amounts, and corresponding snowfall amounts, continues on this
shift.

Most of the CWA is in the warm sector of a low pressure system well
off to the north/west of the region. There are two cold fronts
associated with this low that are analyzed in the model data to
sweep through the CWA tonight. The first front is the surface
trof/wind shift now situated across western South Dakota, right
along or perhaps just to the west of the CWA, depicted by weak to
moderate low level CAA that starts happening in just a couple of
hours at or after ~6 PM CST this evening from west to east. By or
shortly after ~midnight CST, a secondary cold front, with moderately
strong low level CAA, starts sweeping southward through the CWA.
Winds at 0.5km behind this initial push of cooler air this evening
increase out of the north-northwest to 30 to 40 knots (per the
RAP13), and then increase to 40 to 50 knots at 0.5km over the
eastern half of the CWA between 11Z and 20Z on Thursday. There is
still some conjecture over just how deep the night-time boundary
layer will be able to mix up to. It's not a slam dunk that pressure
rises/CAA within the post-frontal pbl will be able to fully mix out
the low level nocturnal thermal inversion, and mix up to as high as
0.5km agl where the stronger winds will reside (45 to 50+knots
between 0.5km and 850hpa). Did try and pivot away from NBM
winds/gusts for tonight/Thursday, as they are probably several knots
too high for this type of weather set-up. Doubtless, there will be
some strong winds to be had, though. And the wind/gust grids still
reflect this with marginal advisory strength sustained winds of 25
to 30 mph showing up during the Thursday morning/early afternoon
timeframe, and gusts well into the 45 to 50 mph range during said
time.

.LONG TERM...(Friday through Wednesday)
Issued at 218 PM CST Wed Feb 8 2023

Upper level ridging will be in place across the region as the period
starts Friday morning. Temperatures will begin the process of
recovering during the day in the wake of Thursday's system as warm
air advection begins. The warm up may not be fully felt quite yet on
Friday as the advection doesn't appear to be overly robust. This
will especially be noticeable in our eastern zones as readings could
be stuck in the 20s to near 30. The warm air advection will kick in
more strongly Friday night into Saturday. 925mb temps on Saturday
still look to make it into positive single digits above 0C. Daytime
readings in the 30s and 40s look very probable. Perhaps, our
inherited blend is still a bit too cool, especially Saturday. Model
spreads in high temperatures for the weekend through early next week
remains low. So, fairly confident in high temps in the 30s and 40s
will persist through Tuesday. Perhaps, even warmer readings will be
possible in snow free areas across portions of the Missouri Valley
and points west. Dry conditions look to prevail through the majority
of the period until the very end when an unsettled pattern develops
across the central portion of the nation as low pressure is progged
to eject out of the southwest CONUS.

&&

.AVIATION...(For the 06Z TAFS through 06Z Thursday Night)
Issued at 1126 PM CST Wed Feb 8 2023

Terminals KABR,KATY,KPIR,KMBG

VFR conditions will deteriorate late tonight as an upper trough
moves through and brings some MVFR and IFR cigs. Conditions will
improve again in the afternoon. Gusty northerly winds will develop
toward morning.

&&

.ABR WATCHES/WARNINGS/ADVISORIES...
SD...None.
MN...None.
&&

UPDATE...Wise
SHORT TERM...Dorn
LONG TERM...Vipond
AVIATION...Wise
Hazardous weather outlook, Feb 8, 3:56 AM CST, 22 hours 26 minutes before
Hazardous Weather Outlook
National Weather Service Aberdeen SD
356 AM CST Wed Feb 8 2023

MNZ039-046-SDZ003>011-015>023-033>037-045-048-051-091000-
Traverse-Big Stone-Corson-Campbell-McPherson-Brown-Marshall-Roberts-
Walworth-Edmunds-Day-Dewey-Potter-Faulk-Spink-Clark-Codington-Grant-
Hamlin-Deuel-Stanley-Sully-Hughes-Hyde-Hand-Jones-Lyman-Buffalo-
356 AM CST Wed Feb 8 2023 /256 AM MST Wed Feb 8 2023/

This Hazardous Weather Outlook is for west central Minnesota,
central South Dakota, north central South Dakota and northeast
South Dakota.

.DAY ONE...Today and tonight.

There is a 20 to 30 percent chance for mixed precipitation this
evening.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Wind gusts of 35 to 50 plus mph and light snow Thursday may lead to
travel impacts from pockets of drifting and blowing snow.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

LUECK

Nearby

Wind Advisories in South Dakota, 2023Every wind advisory in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.